Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 196, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Aug 9, 2000, 5:07 PM EDT for Cumberland County, Goochland County, Virginia. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 2000, 5:07 PM EDT (21:07 UTC)
- Expired
- Aug 9, 2000, 5:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Cumberland County, VA, Goochland County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 5:19 PM EDT | Thunderstorm Wind 50 E | Lakeside Vlg, VA | High winds blew a large tree down onto power lines and caused local power outages. |
| Aug 9, 5:31 PM EDT | Thunderstorm Wind 60 E | Goochland, VA | High winds blew numerous trees down near Georges Tavern. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 5:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 455 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
840 WUUS51 KAKQ 092107 SVRAKQ VAC049-075-092130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 507 PM EDT WED AUG 9 2000 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CUMBERLAND COUNTY IN CENTRAL VIRGINIA GOOCHLAND COUNTY IN CENTRAL VIRGINIA * UNTIL 530 PM EDT * AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORMS 12 MILES WEST OF LAKESIDE VILLAGE...MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR LAKESIDE VILLAGE AND WHITEVILLE AT 530 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. $$ SCHUMANN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:48 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 9, 2:48 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 248 PM EDT WED AUG 9 2000 ANOTHER HOT/HUMID DAY WITH HEAT INDICIES REACHING ABOVE 100 ONCE AGAIN. CURR FOCUS IS ON BOW/LINE OF THUNDERSTORMS MOVING THROUGH WV INTO PA AND NORTHERN VA. BOXES TO THE N AND W OF CWA ATTM. UPD POPS AND STRONGLY WORDED ZFP FOR TONIGHT. WITH FRONT APPROACHING NRN VA ON THURS AND SLOWING...MAY BE IN FOR ANOTHER BOUT OF STRONG STORMS FROM EARLY TO LATE AFTERNOON. ENVIRONMENT FAVORABLE NOW THRU THURSDAY AND LINGERING INTO FRIDAY...ESP IF FRNT STALLS OR SLOWS CONSIDERABLY...AVN SHOWS HIGH PRES TO WEAK TO FRNT THROUGH WITH CONVICTION...ETA/NGM MORE DEFINITE WITH FRONTAL PUSH THRU VA AND INTO AND THROUGH MUCH OF NC BY SAT. PWS OF 1.8 TO 2 INCHES AND HIGH CAPES FROM 3000 TO 5000 J/KM...ANY STORMS WILL PRODUCE HVY RAINS OVER ALREADY SATURATED AREA. COOLER ON SAT/SUN AFTER FROPA...AND DRYING IN STORE THRU WEEKEND. KEPT CHC SHRAS/TSTMS IN ZONES THROUGH FRIDAY...BUT MAY CLR NRN CTYS FRIDAY AFTERNOON...PRIOR TO ISSUE TIME. XTND PARTLY CLOUDY OVER SRN AND CLEARING WELL TO N SAT/SUN WITH LOWS MID TO UPPER 60S AND HIGHS IN THE MID TO UPPER 80S. WAITING TO SEE WHAT TD4 HAS IN STORE...MAY BE IN TROP MOISTURE EARLY NEXT WEEK. CWF: NO FLAGS...HOWEVER STRONGLY WORDED WINDS AND WAVES/SEAS HIGHER IN THUNDERSTORMS. .AKQ... MD...NONE. NC...NONE. VA...NONE. 22
In the hours before
Special weather statement, Aug 9, 1:15 PM EDT, 3 hours 52 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-092300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD, VA 115 PM EDT WED AUG 9 2000 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... A LINE OF THUNDERSTORMS...MOVING THROUGH WEST VIRGINIA EARLY THIS AFTERNOON...WILL CROSS THE MOUNTAINS AND MOVE INTO CENTRAL VIRGINIA BY MID AFTERNOON. SHOULD THE STORMS HOLD TOGETHER...THEY HAVE POTENTIAL OF PRODUCING STRONG DAMAGING WIND GUSTS UP TO 60 MPH LATER THIS AFTERNOON TO PORTIONS OF CENTRAL VIRGINIA...MAINLY NORTH OF THE JAMES RIVER. STRONG WIND GUSTS WILL ALSO BE POSSIBLE LATE THIS AFTERNOON AND EVENING OVER THE EASTERN SHORE AS THE LINE PROGRESSES EASTWARD. OVER FAR SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA...THE STORMS WILL BE MORE ISOLATED IN NATURE...ALTHOUGH ANY STORMS THAT DO DEVELOP HAVE THE POTENTIAL FOR WIND GUSTS TO 40 MPH AND HEAVY DOWNPOURS. SPOTTER ACTIVATkION MAY BE REQUIRED THIS AFTERNOON AND EVENING. STAY TUNED FOR UPDATES ON THE SEVERE WEATHER POTENTIAL REILLY
Local storm report, Aug 9, 5:05 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
505 PM EDT WED AUG 9 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0452 PM SCOTTSVILLE VA WIND DAMAGE
08/09/00 FLUVANNA NUMEROUS TREES DOWN.
IThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:28 PM EDT | Severe Thunderstorm Warning | AKQ | Fluvanna, Louisa | 47 min |
| Aug 9, 5:21 PM EDT | Severe Thunderstorm Warning | AKQ | Prince Edward | 39 min |
| Aug 9, 5:23 PM EDT | Severe Thunderstorm Warning | AKQ | Hanover | 52 min |
| Aug 9, 5:23 PM EDT | Severe Thunderstorm Warning | AKQ | Powhatan | 52 min |
| Aug 9, 5:34 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia | 26 min |
| Aug 9, 5:42 PM EDT | Severe Thunderstorm Warning | AKQ | Chesterfield, Henrico, City of Richmond | 33 min |
| Aug 9, 5:49 PM EDT | Severe Thunderstorm Warning | AKQ | Lunenburg, Nottoway | 41 min |
| Aug 9, 6:01 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie, Prince George, City of Colonial Heights, City of Petersburg | 44 min |
| Aug 9, 6:01 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City, New Kent | 44 min |
| Aug 9, 6:01 PM EDT | Severe Thunderstorm Warning | AKQ | City of Hopewell | 44 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.